Missouri, 2009Flash Flooding in Missouri, December 24, 2009
December 24, 2009 · NWS LSX · 3 events in 3 counties and zones
A stationary frontal boundary across the region triggered numerous showers and embedded thunderstorms. The storms dumped anywhere from 2 to 4 inches of rain over southern Missouri and southern Illinois causing some isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary frontal boundary across the region triggered numerous showers and embedded thunderstorms. The storms dumped anywhere from 2 to 4 inches of rain over southern Missouri and southern Illinois causing some isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 24, 3:52 PM CST, 1 minute earlier.
Area forecast discussion, Dec 24, 3:52 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CST THU DEC 24 2009
.DISCUSSION...
/322 PM CST THU DEC 24 2009/
SHORT RANGE (TONIGHT - SAT NIGHT)...
MAIN ISSUES DURING THIS PERIOD CONTINUE TO REVOLVE AROUND RAIN AND
FLOODING POTENTIAL THIS EVENING THEN WINTER WEATHER. FORTUNATELY
TODAYS MODEL RUNS ARE IN VERY CLOSE AGREEMENT THROUGH THE PERIOD
EJECTING THE NORTH TEXAS UPPER LOW NEWD INTO ERN MO BY 12Z FRIDAY IN
RESPONSE TO THE UPPER LOW DIGGING SEWD INTO THE CENTRAL PLAINS.
THE UPPER LOWS THEN CONSOLIDATE OVER MO ON FRIDAY EVENTUALLY
MOVING INTO THE WESTERN GREAT LAKES REGION/UPR MS VLY BY SAT
EVENING. THE CMC GEM WHICH HAD BEEN AN EASTERN OUTLIER HAS NOW
SHIFTED WEST AND THE ENVELOPE OF SOLUTIONS OF THE SFC/85H LOW ARE
TIGHTLY CLUSTERED WITHIN 45 OR SO MILES. THE ATTENDANT SFC LOW
CURRENTLY IN WEST CENTRAL AR IS FORECAST TO MOVE VERY CLOSE TO A
JEFFERSON CITY TO NOVELTY LINE FROM 06-12Z TONIGHT. THERE IS NOT
ONLY VERY GOOD AGREEMENT WITH THIS TRACK IN THE NWP GUIDANCE BUT
THE LATEST SFC PRESSURE FALLS SUPPORT THIS TRACK WITH THE MAX
FALLS FROM NE ARKANSAS INTO WEST CENTRAL MO. ANOTHER PRESSURE FALL
MAX FROM SRN IL INTO SRN IN IS IN RESPONSE TO STRONG WAA.
GIVEN THIS TRACK THE COLD AIR ARRIVAL WILL BE DELAYED TIL THE SFC
LOW PASSAGE WITH THE CAA COMING FROM THE SOUTHWEST AS COLD AIR IS
WRAPPED CYCLONICALLY ABOUT THE NEWD LIFTING LOW. RAIN WILL
CONTINUE TO BE THE MAIN STORY THIS EVENING WITH RADAR SHOWING A
WALL OF WATER ACROSS ERN AR INTO SE MO HEADING NORTH. STRONG LOW
LEVEL MCON...STRONG LARGE SCALE ASCENT AND DIVERGENCE ALOFT ARE
ALL FOCUSED ACROSS ERN MO THIS EVENING SUPPORTING THE RADAR TRENDS
AND POTENTIAL FOR HEAVY RAIN THIS EVENING. WARM SECTOR FORCING
THEN SHIFTS TO THE EAST AND NORTHEAST OF THE CWA OVERNIGHT AND
THIS SHOULD END THE HEAVY RAIN THREAT. THUS THE CURRENT
CONFIGURATION OF THE FFA LOOKS ON TRACK ENDING AT 06Z.
DEFORMATION ZONE PCPN WILL THEN BE THE MAIN ELEMENT OVERNIGHT. THE
GREATEST FORCING WILL BE FOCUSED ACROSS WESTERN MO GIVEN THE
AFOREMENTIONED LOW TRACKS. THE POSITION OF THIS FORCING ALONG
WITH THE SLOWER ARRIVAL OF DEEPER COLD AIR TIL AFTER 09Z IN MID
MO...SHOULD REDUCE THE THREAT OF ACCUMULATING SNOWS THROUGH 12Z
SAT. BASED ON MODEL SOUNDINGS THE CHANGEOVER AT KCOU MAY NOT BE
UNTIL 10-11Z OR SO...WITH MAYBE 1-2 INCHES ACROSS PORTIONS OF
MONITEAU....BOONE AND COLE COUNTIES. THERE COULD BE A BRIEF PERIOD
OF MIXED PCPN BUT THE SOUNDINGS SUGGEST IT WOULD VERY SHORT LIVED.
STRONG CAA WILL ENSUE THROUGHOUT CHRISTMAS DAY WITH FALLING TEMPS
AND BLUSTRY CONDITIONS DUE TO GUSTY SWLY WINDS. FORCING WILL BE
DIMINISHING AS THE UPPER LOWS CONSOLIDATE WITH GREATEST POTENTIAL
FOR ACCUMULATING SNOW REMAINING ACROSS CENTRAL AND NE MO WHERE
ANOTHER 1 INCH OR SO IS REASONABLE. GIVEN THAT THE FORECAST
AMOUNTS IN THE TONIGHT AND FRIDAY TIME FRAME FALL BELOW ADVISORY
CRITERIA...THE WATCH WILL BE CANCELLED AND WONT BE CONVERTED TO
ANOTHER HEADLINE. LATER SHIFTS CAN ADDRESS NEED FOR AN ADVSRY IF
THAT NEED MATERIALIZES.
THE PATTERN LOOKS QUITE FAVORABLE FOR SNOW SHOWERS ON SATURDAY
INTO SAT EVENING. DEEP COLD AIR WITH PLENTY OF MOISTURE AND ICE
NUCLEI...CYCLONIC FLOW...AND STEEP LOW LEVEL LAPSE RATES IN THE
1000-850 MB LAYER. SNOW AMOUNTS IN THIS TYPE OF PATTERN ARE
TYPICALLY QUITE VARIABLE BY SOME LOCATIONS COULD SEE SEVERAL
INCHES.
GLASS
EXTENDED (SUN - FRI MORNING)...
DETERMINISITC MODELS IN AGREEMENT THAT BY SUNDAY NRN HEMISHPERIC
BLOCK OVER THE NORTH ATLANTIC SHUD WEAKEN ALLOWING THE UPR LVL FLOW
TO PROGRESS EWD. NEARLY STACKED LOW PRES OVER THE SRN GRT LKS WILL
ROTATE QUICKLY ACRS THE ERN CONUS AND WITH ITS DEPARTURE EXPECT
ASSOC UPR LVL ENERGY TO INDUCE ENHANCED LIFT CONTINUING CHCS FOR
SNOW SHOWERS INTO SUN NGT. IN ADDITION SFC PRES GRADIENT WILL STILL
REMAIN TIGHT AND THUS HAVE CONTINUED GUSTS AS WELL. EXPECT LOW
STRATUS TO LINGER INTO MON NGT CLEARING THEREAFTER AS HIGH PRES
BUILDS THRU THE RGN BY TUE WITH WEAKENING WESTERLY WINDS. HAVE
TRENDED WITH COLDEST TEMPS FOR TUE MORNING WITH LGT AND VRB WINDS
AND CLEAR SKIES.
BEGINNING TUE NGT AND THRU THE REMAINDER OF THE PERIOD FOLLOWED
CLOSELY WITH ECMWF. UPR LVL ENERGY ASSOC WITH A DEEP LOW PRES
CENTER OVER SRN AK SHUD BIFURCATE SWD ALONG THE LONGWAVE FLOW THRU
THE SWRN CONUS ENHANCING A H5 TROF TO IMPACT THE FCST RGN BY
MIDWEEK. HAVE INCREASED MAX AND MINS FOR THE LATE PERIOD WITH
ANTICIPATION OF SLY FLOW AHEAD OF THE H5 TROF AND INCREASING MID LVL
CLOUDS. ISENTROPIC ANALYSES OF 290-295K SFCS HIGHLIGHT BEST LIFT
AND ADVECTION OF THETAE OF 300-305K DURING THE DAY WED ALONG WITH
SIGNIFICANT QVECT CONVERGENCE. HAVE SLGT POPS FOR LIGHT SNOW FROM
12Z WED-0Z THURS TIMEFRAME CONTINUING INTO 12Z THURS. THEREAFTER
ATMOS APPEARS MOISTURE DEPRIVED AND WILL FOREGO ANY FURTHER MENTION
OF PRECIP LATE IN THE PERIOD.
SIPPRELL
&&
.AVIATION...
/1219 PM CST THU DEC 24 2009/
FOR THE 18Z TAFS...LATEST SURFACE ANALYSIS SHOWS DEEPENING LOW
OVER SOUTHWEST ARKANSAS...FAR NORTHEAST TEXAS. INVERTED SURFACE
TROUGH EXTENDED NORTHWARD FROM SURFACE LOW THROUGH WEST CENTRAL
MISSOURI AND INTO CENTRAL IOWA. EAST TO SOUTHEAST FLOW CONTINUES
TO MILD TEMPERATURES OVER AREA. LATEST MODEL DIAGONSIS SHOWS THAT
SURFACE LOW IS EXPECTED TO TRAVEL NEARLY NORTH AND MOVE JUST WEST
OF COLUMBIA MO LATE TONIGHT AND INTO PARTS OF EAST CENTRAL IOWA BY
CHRISTMAS MORNING. THE GEM HAD SOME PROBLEMS THIS TIME IN TRACKING
THE POSITION OF THE SURFACE LOW. YESTERYDAYS SOLUTION SHOWED THAT
THE TRACK WAS TO BE OVER STL AREA AND THIS MORNING RUNS PLACE IT
WEST OF THE OTHER MODEL SOLUTIONS. LOCAL WRF..NAM..EUROPEAN LOOKS
VERY GOOD FOR THE LATEST SURFACE LOW TRACK. 8H LOW LEVEL JET FROM
THE SOUTH CONTINUES TO SUPPLY PLENTLY OF MOISTURE INTO LOWER AND
MIDDLE MISSISSIPPI VALLEY REGION. WIDESPREAD RAINFALL EXTENDS FROM
PARTS WEST CENTRAL ILLINOIS THROUGH ST. LOUIS AREA AND INTO
CENTRAL AND EASTERN ARKANSAS. MUCH OF EASTERN MISSOURI WILL BE IN
RAINFALL THROUGH THE EVENING HOURS. SOME HEAVIER RAIN IS EXPECTED
LATE THIS AFTERNOON AND THIS EVENING OCCASIONALLY REDUCING
VISIBILITIES. WILL CONTINUE TO GO WITH LOW CEILING AND LOW
VISIBILITIES OVER THE AREA. BELIEVE THAT GUIDANCE MIGHT BE A
LITTLE TOO HIGH CONCERNING SURFACE WIND FORECAST FOR THIS
AFTERNOON AND THIS EVENING. AS SURFACE LOW MOVES NORTHWARD COLD
FRONT WILL MOVE THROUGH THE COU AREA AROUND 0900 UTC AND OVER STL
AROUND 1400 UTC. JUST MOVED IT BACK BY A FEW HOURS FOR STL AREA.
ALSO VERY GUSTY WINDS ARE EXPECTED ON THE BACK SIDE OF THE SURFACE
LOW AND SURFACE PRESSURE GRADIENT REMAINS VERY TIGHT. EXPECT
SURFACE GUSTS TO 25 TO 30 KTS FROM THE WEST LATER TOMORROW MORNING
AND INTO THE AFTERNOON HOURS. SOME SCATTERED SHOW SHOWERS ARE
LIKELY FOR MUCH OF MISSOURI MAINLY AFTER 1200-1500 UTC TIME FRAME.
PRZYBYLINSKI
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR AUDRAIN-BOONE-
CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
KNOX-LEWIS-LINCOLN-MADISON-MARION-MONITEAU-MONROE-
MONTGOMERY-OSAGE-PIKE-RALLS-REYNOLDS-SHELBY-ST. CHARLES-ST.
FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
WASHINGTON.
IL...FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR ADAMS IL-BOND IL-
BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHazardous weather outlook, Dec 24, 4:32 AM CST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
432 AM CST THU DEC 24 2009
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
432 AM CST THU DEC 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BRING MODERATE TO HEAVY
RAINFALL TO PARTS OF MISSOURI AND ILLINOIS TODAY. ADDITIONAL
RAINFALL MAY CAUSE FLOODING AS IT FALLS ON GROUND THAT IS ALREADY
SATURATED OR STILL FROZEN. FOR MORE INFORMATION...PLEASE SEE THE
FLOOD WATCH.
A STRONG STORM SYSTEM WILL BRING 2 TO 4 INCHES OF SNOWFALL TO
PARTS OF CENTRAL AND NORTHEASTERN MISSOURI LATE TONIGHT AND EARLY
FRIDAY. A BRIEF PERIOD OF SLEET IS POSSIBLE AS THE RAIN CHANGES
OVER TO SNOW. THE SYSTEM WILL ALSO PRODUCE SUSTAINED WINDS OF
15 TO 25 MPH WITH GUSTS UP TO 35 MPH POSSIBLE ACROSS THE BISTATE
REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG GUSTY WINDS WILL PERSIST THROUGH FRIDAY NIGHT BEFORE
DIMINISHING ON SATURDAY. SUSTAINED WINDS OF APPROXIMATELY 20 MPH
ARE EXPECTED WITH GUSTS UP TO 30 MPH POSSIBLE.
THERE IS A CHANCE OF SNOW SHOWERS ON FRIDAY AND SATURDAY. AN
ADDITIONAL 1 TO 2 INCHES OF SNOW IS POSSIBLE ACROSS PARTS OF
MISSOURI AND ILLINOIS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT PRECIPITATION AMOUNTS AND ANY
FLOODING TO THE NATIONAL WEATHER SERVICE.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
KANOFSKY
In the hours before
Local storm report, Dec 24, 11:36 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1136 AM CST THU DEC 24 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1120 AM FLOOD 10 S NEW LONDON 39.44N 91.40W
12/24/2009 PIKE MO LAW ENFORCEMENT
WATER COVERING HIGHWAY 154 BETWEEN ROUTES P AND F.
HIGHWAY IS NOT CLOSED.
&&
EVENT NUMBER LSX0900435
BRITTLocal storm report, Dec 24, 1:27 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
127 PM CST THU DEC 24 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0125 PM FLOOD FREDERICKTOWN 37.56N 90.30W
12/24/2009 MADISON MO TRAINED SPOTTER
4-5 INCHES OF WATER ON COUNTY ROADS 201 AND 510.
&&
EVENT NUMBER LSX0900436
BRITTFlash Flood, Ste. Genevieve
- When
- December 24, 3:53 PM CST to 9:00 PM CST
- Where
- Ste. Genevieve County, 0.67 mi E of Thomure to 0.9 mi SW of Lawrenceton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.001, -90.058
Between 2 and 4 inches of rain fell in a short amount of time on frozen ground, causing flash flooding. Several roads were flooded including Highway B near Highway 32 in Ste. Genevieve county. Also, several streets in downtown Ste. Genevieve were covered with several inches of water.
Flash Flood, St. Francois
- When
- December 24, 3:55 PM CST to 9:00 PM CST
- Where
- St. Francois County, 3.89 mi NNW of Libertyville to 1.56 mi WSW of Doe Run
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.752, -90.326
Between 2 and 4 inches of rain fell in a short amount of time onto frozen ground causing flash flooding. Several roads were flooded including Colony Church and Laws roads on the east side of Farmington. Also, several roads were flooded in the Desloge area.
Flash Flood, Madison
- When
- December 24, 3:59 PM CST to 9:30 PM CST
- Where
- Madison County, 1.55 mi NNE of Higdon to 3.91 mi SE of Marquand
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.621, -90.159
Between 2 and 4 inches of rain fell in a short amount of time onto frozen ground causing flash flooding. Several roads were flooded including Highway O about 8 miles southwest of Fredericktown and Highway V, about 8 miles southeast of Fredericktown. Also, North Main Street in Fredericktown was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 24, 20096 deaths · $2.1 million · 26 events
- Blizzard and Winter Storm in Oklahoma, December 24, 20093 deaths · $2.1 million · 42 events
- Winter Storm in Oklahoma, December 24 to 25, 20093 deaths · 19 events
- Tornadoes and Flooding in Louisiana, December 24, 20091 death · 4 injured · $5.8 million · EF2 · 25 events
- Flash Flooding and Flooding in Missouri, December 24 to 25, 20092 deaths · 11 events
- Blizzard and Winter Storm in Nebraska, December 24 to 27, 20091 death · 60 events
- Blizzard and Heavy Snow in Texas, December 24 to 25, 20091 death · 5 injured · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, December 24 to 25, 2009$5.8 million · 39 events
- Extreme Cold in Montana, December 24, 20091 death · 1 event
- Winter Storm in Iowa, December 24 to 25, 2009$1.4 million · 25 events
- Tornadoes and Flash Flooding in Louisiana, December 24, 20091 injured · $175,000 · EF1 · 16 events
- Flash Flooding and Heavy Rain in Arkansas, December 24, 2009$558,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207930, 207931, 207933.